As a common reaction to ACE inhibitors, a cough is one of the most likely side effects to occur while taking Univasc (moexipril hydrochloride). You may notice this dry, persistent cough shortly after starting treatment or not until after the medication has been taken for several weeks -- or even months. If you are taking this drug and develop a cough, consult your healthcare provider.
Does Univasc Cause a Cough?
Univasc® (moexipril hydrochloride) is a prescription medication licensed to treat high blood pressure (known medically as hypertension). It belongs to a group of medications called angiotensin-converting enzyme inhibitors, or ACE inhibitors for short. Just like all ACE inhibitors, Univasc can cause a dry, persistent cough.
More Information About an ACE Inhibitor Cough
Coughs associated with the use of ACE inhibitors are usually dry, nonproductive, nagging coughs that do not go away. People may also feel a scratching or tickling sensation in the throat. The cough may occur right away, as soon as within hours of the first dose, or may not appear for weeks or months after starting the medication.
How Common Is a Cough With Univasc?
In clinical studies, 6.1 percent of people treated with Univasc experienced a cough, compared with 2.2 percent of those given a placebo (a "sugar pill" with no active ingredient). Some people (0.7 percent) stopped taking Univasc because of the cough.
Experts believe, however, that ACE inhibitor coughs are actually much more common than reported in clinical studies, with as many as 35 percent of people taking an ACE inhibitor potentially developing a cough. It is likely that the risk for a cough is the same for all ACE inhibitor medications.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click